Advice please - My pulse has been racing since very early Sunday morning

Not as high as it did before my ablation (last June) but around 130bpm. I spoke to my GP at length on Monday who advised me to take Metoprolol alongside my Amiodarone and Warfarin. Yesterday, with it still racing, I rang to speak to my GP to be told he was at a meeting. A nurse called me back and said to go for an ECG, when she saw it she called my GP out of the meeting and came back to say he would call me that afternoon. He did and asked how my pulse was and said he would fax the ECG to my cardiologist (v good at responding) and also EP (rarely gets back to my doc). Today, not having heard anything, I'm in the same situation with my pulse still around the 130 mark. How long can I go on with this heart rate and should I take myself off to A+E?

17 Replies

  • Hi Jean. if your pulse is a steady high figure rather than chaotic it is probably atrial tachycardia which while very unpleasant is not dangerous., I spent many days in France with a pulse of 140 before I came home and had another cardioversion arranged.. Did they comment on what the ECG actually showed? I always ask for a copy which is your right. I was never one to bother A and E myself but I do understand people who do so I think that is a personal decision. I doubt they would do much other than observe but it might make you feel safer. Keep calm whatever you do.


  • Thank you Bob, your response is comforting. My worry is that last October/November I had 5 weeks with my heart slightly below this rate and throughout the whole period I felt ill and was unable to do much, or walk far. I had a cardioversion and this put me back into sinus rhythm, until now! I know where you are coming from regarding hospitals, but previously I've been offered immediate cardioversions when I've attended A+E. After my ECG yesterday I was told to go home and rest - well that's not an easy thing when you live on your own! Who would put all the bins out if I didn't? Yep, I had to do it all and drag myself to get food as well. I don't feel well at all right now.

  • Hi Jean, quite understandably you sound somewhat stressed and unsure. That being the case it may well be time to seek A&E support. Whether or not it is a dangerous rate which I suspect it isn't, your doctor would have advised hospital intervention if he felt it necessary, it is how you feel which is important to take account of too.

    If you feel poorly and are worried perhaps you would feel safer with hospital intervention. I suspect the worry isn't going to lessen until you get a resolution either via medical input or a spontaneous return to normal sinus rhythm.

    From memory, I think you live in South Devon. Does your local hospital have an Arrhythmia nurse you could chat with. I have used Torbay hospital with a fast SVT and they were wonderful to me. The duty A&E consultant had AF so was able to understand personally how bad you can feel.

    Apologies if I have got your location wrong.

    Keep safe.



  • Hi Dee - Thanks for your response. Yes, I live in Devon and my local hospital is Torbay. You are right, they are an extremely good hospital when it comes to heart conditions. I rang my arrhythmia nurse yesterday morning and left a message on her phone, but have had no reply as yet. I have decided that I wont go to A+E today and will see how I am tomorrow morning.


  • Hi Jean, Really hope things settle down for your soon, Thinking of you. Take care. Dee x

  • Hi Jean

    This may not work or be applicable to you but I have found that having something to help with anxiety has helped me a lot. The thing with me is that if my ticker plays up more than it usually does, then it seems to get worse. I don't actually feel particularly anxious but I must be. By taking an anti-anxiety pill this very often reduces the problem within 30 minutes, sometimes quite dramatically. I take Diazepam which is anxiety-relieving and muscle-relaxing. They are addictive, so I only take as and when required and that's rarely.

    Just a thought!

    Hope you get it sorted soon


  • Hi Koll - Thanks for your response. I've read your posts before on this forum about you having tablets to help you relax and I asked my GP yesterday if I could have something and he said that the metoprolol tablets I already have would do that for me. I'm sure they're not quite the same, but I had to accept what he said.


  • Sorry Jean for repeating myself. I'm afraid I'll probably do it again as well :-( , just can't remember anything. I don't know anything about metoprolol.


  • Good to repeat yourself Koll. I need information drumming into me! I repeat myself too. Thank you.

  • I have no advice to give as I am the biggest baby around when it comes to my body misbehaving! However I just wanted to say I am thinking about you and fingers crossed it goes away of its own accord soon.x

  • Thank you for your concern. My doctor rang me yesterday evening to ask how I was (didn't know he was going to do that). Unfortunately he also said he's not at the surgery for a week now, but will ask his secretary to look out for a response from my cardiologist or EP. I do hope there's some response today! I think they may do another cardioversion at my local hospital, like they did last November. Pulse 130 before I got out of bed this morning.

  • Hi jean. You could possibly be in A/flutter. Whatever, if I was in your position I would get checked out at AE.. I was like that after my 2nd ablation. Sandra

  • Hi Yatsura - I've only been like this on and off since my second ablation too. Did you go on to have a third? What made your heart go back to normal?

  • Hi. If you are worried and anxious it is better to go to A&E - otherwise you will be constantly thinking about what is the right thing to do. Have it checked with another ECG there. Hope things will resolve soon. Regards . Ewa

  • Hi Jean - Yes, I did go on to have a 3rd ablation at the end of April last year. This was mainly for A/flutter & he also did a ' touch up' for AF.

    I have to admit that I was v compromised with my fast heart rate - it was quite a nightmare. the rate would not go down until my EP arranged an emergency DCCV & I was then put on Dronedarone for 3 months. Then about 3/4 months later ( Xmas Eve ) I went into fast AF for about half an hour followed by fast flutter.I had an appt with my EP early Jan & he arranged an urgent DCCV . At that stage I was hardly able to walk more than a few yards ( I'm not normally that decrepit!! )The cardioversion only lasted 4/5 weeks & I ended up in CCU with heart rate reaching 240/250 bpm on waking. EP visited & said that he would put me on his urgent list for ablation no. 3. on Amiodarone for 6 weeks - came off before ablation & conveniently went into fast flutter before I left home on the morning of the procedure!

    Since then I was admitted with AF & flutter 2 months ago & was cardioverted within 24 hrs. At the moment I feel really good & am ever optimistic -- I have just booked a cruise for May .

    Gosh , I have rambled on-- I do hope you get a solution soon Jean. I seem to remember that my heart did ramble along at 120/130 bpm for a lot of the time which was a lot up from my normal 70 ish .


  • Hi Sandra - It's so good to hear from someone who appears to have been going through the same problems as me and understands what it's like. Would you mind if I messaged you privately? Not sure whether you are cured since your 3rd ablation or still having problems.


  • Hi Jean -- Yes, do please message me privately . AFA will give you my E -mail address.

    I'm not having problems at the moment but who knows what is around the corner . When I saw my EP 2 weeks after my cardioversion in Dec. ,he said that I was a ' challenging case ' as he had isolated all the PV 's . It was decided that we would wait & see if it happened again & if a pattern emerged. He could ' go in' the heart again & see if the problem is coming from a different area. I'm not taking any drugs for AF apart from Warfarin & bisoprolol as a PIP. & as I said before feeling pretty good ( what have I said ?!! )


You may also like...